Colorado, 2020

Wildfire in Colorado, August 13 to 31, 2020

August 13 to 31, 2020 · NWS BOU · 1 event in 1 county or zone

A worsening drought that started in the spring of 2020, continued to burn through October. The month of August was the warmest on record, and in the middle of one of the warmest summers on record.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A worsening drought that started in the spring of 2020, continued to burn through October. The month of August was the warmest on record, and in the middle of one of the warmest summers on record. The combination of hot and dry conditions, in addition to critically dry fuels from years of beetle kill, resulted in a massive wildfire. The Cameron Peak fire, the largest wildfire in the state's history started on August 13th, and consumed 23,021 acres through the month of August. It continued to burn well into fall, and consumed nearly 210,000 acres of forestland by late October. A total of 441 buildings were destroyed, including: 213 residences, 211 outbuildings, and 17 buildings associated with Shambala Mountain Center. It resulted in extensive voluntary and mandatory evacuations and numerous road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 1:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 13, 1:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
217 PM MDT Thu Aug 13 2020

.SHORT TERM...(This evening through Friday)
Issued at 140 PM MDT Thu Aug 13 2020

Another hot afternoon across the plains with temperatures already
in the lower 90s across most locales. Just some cumulus clouds so
far this afternoon as airmass has already well mixed over the
Front Range. Across the far northeast plains, dewpoints in the
40s/50s but expect falling dewpoints there as well during the next
few hours with further mixing. Still an ever so slight chance for
a storm where the moisture is still holding, generally across
Logan, Phillips and Sedgwick counties. Elsewhere dry conditons
through tonight.

Main concern is the amount of haze and smoke expected over the
region through Friday from the Pine Gulch and Grizzle Creek Fires.
The westerly mid level flow will continue to influence the airmass
as the smoke from the fires comes right across the Interstate 70
corridor and into the Front Range and northeast plains. Latest HRRR
smoke forecast increases the smoke again towards 00z over Denver and
spreads over the plains through midnight and continues through
Friday morning.  Will be adding more haze and smoke to the forecast
to account for this.

Later tonight and Friday morning an upper trof will traverse the
northern high plains which will increase the mid level flow (35kt)
and bring down an associated cold front across the plains during the
morning hours. Unfortunately there is not really any cold air with
it and no moisture to speak of along with a slightly subsident airmass.
Temperatures will again be well into the 90s while precipitable water
values remain around a third of an inch over the Front Range. The
only good news is that the flow aloft will begin to shift northwest
later in the day, so less smoke likely especially over northern
sections of Colorado by afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM MDT Thu Aug 13 2020

The upper level ridge axis builds across the western U.S. Friday
night and Saturday. The ridge amplifies and shifts eastward Saturday
and remains in place through midweek. Models show a disturbance
moving over the top of the ridge and flattening it a bit toward the
end of the extended period.

At the surface, low level upslope flow continues through the first
part of the weekend. The dry and warm airmass limits chances for
precipitation. Only widely scattered thunderstorms are possible
Saturday afternoon on the far eastern plains. On Sunday, another
frontal boundary moves south through the eastern plains. Could see a
few more thunderstorms develop farther west with deeper upslope flow
and slightly better moisture. Still kept pops to be in the 20-30
range.

Once the ridge axis shifts farther east, expect north to northwest
flow aloft across the area. Expect some thunderstorms to develop
each day with moisture trapped underneath the high and weak
disturbances moving through the flow.

Highs on the plains will be in the mid 80s to mid 90s Saturday and
Sunday. Highs drop back a few degrees for Monday through Thursday
with a bit more cloud cover. Stark

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 140 PM MDT Thu Aug 13 2020

VFR conditons will continue however with smoke/haze
expected to increase again tonight expect there will be varying
ILS approach conditions across local terminals. Otherwise very dry
conditions with no showers/storms expected through Friday.
Generally variable surface winds this afternoon which will shift
east and southeast this evening and then the usual southerly winds
later this evening and overnight.

&&

.FIRE WEATHER...
Issued at 140 PM MDT Thu Aug 13 2020

Slight recovery for humidity levels tonight while winds relaxing
this evening. Mountain top flow does increase later tonight and
Friday morning and could see gusts up to 30kt Friday morning. Flow
decreases Friday afternoon so won't coincide with lowest humidity
levels in the afternoon. There will still be elevated fire danger
with the low humidities but expect winds under 20 mph with the
lowest humidities during the driest parts of the afternoon. Hence
no red flag warnings will be issued at this time. Fire danger will
remain elevated through Saturday, but winds will generally be
light. On Sunday, moisture increases on the eastern plains with
generally light winds. It will continue to be very warm and mostly
dry through the middle of next week with a slight chance of
thunderstorms Monday through Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211-213-217-
218.

&&

SHORT TERM...Entrekin
LONG TERM...Stark
AVIATION...Entrekin
FIRE WEATHER...Entrekin
Hazardous weather outlook, Aug 13, 9:49 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MDT Thu Aug 13 2020

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MDT Thu Aug 13 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot temperatures, dry conditions, and gusty winds will prevail
today leading to elevated fire danger. Winds will be slightly
stronger this afternoon across north central Colorado with gusts
to 35 mph possible, therefore a Red Flag Warning is in effect.
Elsewhere, wind gusts of 15 to 25 mph are expected this
afternoon. There is only a slight chance of a strong thunderstorm
across the far northeast corner of Colorado after 2 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and mainly dry weather will keep the fire danger elevated
over the higher terrain Friday through Sunday. A better chance
for showers and thunderstorms will return this weekend, mainly
across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
August 13, 3:00 PM MST to August 31, 11:59 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Park/Forest Service
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

The Cameron Peak wildfire became the largest in state history. It started in a thick forest with very steep terrain. In the month of August, the fire had consumed 23,021 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916916.